A forum for any other issues around pancreatic cancer

Moderator: volmod

Forum rules
Please see the messages in our "Rules" section

The posts on this discussion board are made by members of the General Public and are not intended to constitute medical advice
Desertmouse
Posts: 9
Joined: Thu Jul 28, 2011 7:49 pm

ESPAC4 Trial

Postby Desertmouse » Fri Jul 29, 2011 5:15 pm

I am seven weeks post Whipples and 48 hours post my first dose of Gemcitabine in the ESPAC4 trial. The Gemcitabine appeared to have no effect on me apart from soreness during the infusion and at the cannulation site. Can anyone further on in the trial tell me if adverse effects get more marked with subsequent doses or can I assume I am one of the lucky ones who will be little affected?

PCUK Nurse Jeni
Posts: 1087
Joined: Mon Jun 14, 2010 1:30 pm

Re: ESPAC4 Trial

Postby PCUK Nurse Jeni » Mon Aug 01, 2011 3:04 pm

Hi Desertmouse,

Good to hear you got through the first dose of chemo with few side effects.

Soreness during the infusion can be a problem with this drug. This can be counteracted by giving the infusion at a slower rate - say over an hour instead of 30 minutes. You may also benefit from having a safe-to-use heatpad over your arm during the infusion. This tends to help folk. Just let the chemo unit staff know if it happens again.

Generally speaking, the first cycle of chemo is a good indicator of how you will react to subsequent cycles. That said, the effects of chemo are cumulative, so can build up the more cycles you have. Tiredness usually increases, and there is sometimes a chance of the blood count being affected throughout the course. But, if you have not felt sick etc..., chances are, you won't!

Hope it stays do good for you!

KR,

Jeni.

Desertmouse
Posts: 9
Joined: Thu Jul 28, 2011 7:49 pm

Re: ESPAC4 Trial

Postby Desertmouse » Fri Aug 12, 2011 8:15 am

Jeni,

Have you any further advice about the soreness of the gemcitabine infusion? The rate has already been slowed and I'm using a heat pack. The effect is obviously of a direct intimal irritant, since the pain is not at the cannulation site. Has any work been done looking at a pre-dose of lidocaine to reduce the pain of this irritation (as is done for propofol injection for example)? If so please could you send me the reference(s). If not, do you have any information as to whether there is any interaction between gemcitabine and lidocaine? It strikes me that this is a simple manouevre that may make things more comfortable.
Secondly any suggestions for managing the deep dull ache that remains in my arm/elbow after the infusion? It does not seem to go away between treatments, is not touched by paracetamol, and is restricting what I can do with my left hand (now pain on lifting a glass of water or making a bed). I am reluctant to switch to having the infusion in my right hand for fear of having both arms out of action, which would be seriously incapacitating.

Desertmouse
Posts: 9
Joined: Thu Jul 28, 2011 7:49 pm

Re: ESPAC4 Trial

Postby Desertmouse » Fri Aug 26, 2011 9:14 am

Jeni,

Do you have any answers/suggestions in relation to my previous post?

Mouse

PCUK Nurse Jeni
Posts: 1087
Joined: Mon Jun 14, 2010 1:30 pm

Re: ESPAC4 Trial

Postby PCUK Nurse Jeni » Mon Sep 19, 2011 4:41 pm

Hi There,

It is not common to use a pre-dose of lidocaine with Gemcitabine. The pain associated with it is rare, and is usually treatable with the slowing of the infusion, plus/minus the use of a heat pack or cold compress. I am unable to find a reference to any work which has been done regarding this. Also, on looking up the interactions of Gemcitabine, there is no reference that it interacts with lidocaine.
The ache in your arm may be due to phlebitis - inflammation along the vein. This sometimes happens, especially if you get pain from the infusion. Maybe taking some anti-inflammatory medication along with paracetamol, it may help. For example - ibuprofen.

Jeni.

Trevor F
Posts: 40
Joined: Tue Jun 08, 2010 3:51 pm

Re: ESPAC4 Trial

Postby Trevor F » Sun Sep 25, 2011 6:57 pm

You should have a port put in somewhere. This avoids having a canula. The port ( not Dover ) is used for the intraveneous Gemzar and also for blood tests.

The effect of the chemo is cumulative and does build up over time. I kept getting a sore tummy.

But this does have its compensatory effects. For example getting off parking tickets. It's a really good reason and excuse.

Desertmouse
Posts: 9
Joined: Thu Jul 28, 2011 7:49 pm

Re: ESPAC4 Trial

Postby Desertmouse » Wed May 09, 2012 9:11 am

All the above became irrelevant as I developed metastatic disease after two cycles of gemcitabine and was therefore removed from the trial.